Texas, 2017

Hail and Damaging Wind in Texas, June 13, 2017

June 13, 2017 · NWS MAF · 4 events in 2 counties and zones

A dryline was set up along the New Mexico and Texas state line. To the east of the dryline, there was ample moisture which increased instability.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A dryline was set up along the New Mexico and Texas state line. To the east of the dryline, there was ample moisture which increased instability. The wind shear over the area was enough to support organized severe storms, and intense afternoon heating aided severe thunderstorm development. These storms produced large hail across parts of the Permian Basin and some isolated severe wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 13, 5:43 PM CST, 47 minutes earlier.

Area forecast discussion, Jun 13, 5:43 PM CST, 47 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
643 PM CDT Tue Jun 13 2017

.DISCUSSION...

&&

.AVIATION...
Will continue to carry storms at MAF... INK... and FST this
evening. Could see low clouds with IFR/MVFR conditions at MAF
around sunrise.

&&

.PREV DISCUSSION... /issued 236 PM CDT Tue Jun 13 2017/

DISCUSSION...

Another hot day underway this afternoon as temperatures have
climbed into the upper 90's to near 100 degrees across the area.
Similar to yesterday, storms have already developed over the
higher terrain. Intense heating and deep mixing will soon lead to
more development along the dryline. Severe storms are almost a
certainty over the next few hours given CAPE values near 3000
J/kg, bulk shear ~40 kts and very steep lapse rates over 8 C/km.
These parameters will support very large hail again, possibly near
baseball size. The more widespread threat however will be
damaging winds due to the 40-50 degree T/Td spreads across the
area.

Like a broken record, this pattern will continue much of this
week. In the mid levels, a ridge will begin to build to our south
and periodic, weak shortwaves will ride over top of the ridge. The
dryline will become active each afternoon as intense surface
heating occurs within fairly rich low level moisture across the
area. The favored area for storm initiation each afternoon will be
from the Davis Mountains north across the western Permian Basin.
Severe storms will again be possible both Wednesday and Thursday.
Fire weather concerns will also be elevated west of the dryline
each day due to gusty winds and very dry conditions.

While the ridge will be anchored to our south, mid level
temperatures rise significantly on Friday. It appears we will dry
out Friday and temperatures look to be the hottest we have seen
in some time. Highs across the Permian Basin are forecast to be
near 105-108, with temperatures over 110 degrees along the Rio
Grande and Pecos Rivers. This heat will likely meet Heat Advisory
criteria across much of the region. Expect similar conditions
Saturday before a slight "cool down" arrives early next week. The
dreaded subtropical ridge looks to become anchored next week over
the Desert SW. While mid level heights do rise, a few degrees will
be shaved off the high temperatures due to increasing SE surface
flow.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     73  98  74 101 /  30  30  10  20
Carlsbad                       66 102  70 104 /  10  10  10  10
Dryden                         74  98  74 100 /  10  10  10  10
Fort Stockton                  72 101  74 103 /  30  30  10  20
Guadalupe Pass                 69  94  71  97 /  10  10  10  10
Hobbs                          66  98  69 100 /  10  10  10  20
Marfa                          65  96  66  97 /  10  10  10  20
Midland Intl Airport           73  99  75 101 /  30  30  10  30
Odessa                         73  99  74 101 /  30  30  10  30
Wink                           71 102  74 104 /  20  20  10  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
Hazardous weather outlook, Jun 13, 12:51 PM CST, 5 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
151 PM CDT Tue Jun 13 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-141900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
151 PM CDT Tue Jun 13 2017 /1251 PM MDT Tue Jun 13 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Near critical fire weather conditions will persist in the Guadalupe
Mountains and Southeast New Mexico until wind speeds decrease this
evening.

Thunderstorms are possible again this afternoon and evening across
the Western Low Rolling Plains, Permian Basin, and lower Trans
Pecos. Any storms that do develop will move northeast, and have a
good chance of becoming severe. Frequent lightning, damaging winds,
and large hail will be the main hazards accompanying these storms.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Near critical fire weather conditions are possible for a few hours
each afternoon Wednesday through Friday across portions of the
Guadalupe Mountains, Southeast New Mexico, and the Trans Pecos. Warm
temperatures and consequent low relative humidity will be the main
threats, but lower winds will limit greater concerns.

A few strong to severe thunderstorms will be possible during the
afternoon and evening Wednesday and Thursday across the Western Low
Rolling Plains, Permian Basin, and lower Trans Pecos.  Frequent
lightning, strong winds, hail, and brief heavy rainfall are possible
with these storms.

Very hot temperatures are expected Thursday through Saturday,
especially on Friday. Temperatures on Friday will be 10 to 15
degrees above normal, nearing Heat Warning criteria in some
locations.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be necessary later this afternoon.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, Jun 13, 3:24 PM CST, 3 hours 6 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
424 PM CDT TUE JUN 13 2017

TXZ058-074-075-132230-
Pecos TX-Reeves County and Upper Trans Pecos TX-
Davis/Apache Mountains Area TX-
424 PM CDT TUE JUN 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PECOS...SOUTH
CENTRAL REEVES AND EAST CENTRAL JEFF DAVIS COUNTIES UNTIL 530 PM
CDT...

At 424 PM CDT, Doppler radar was tracking a strong thunderstorm 16
miles west of Hovey, or 16 miles east of Fort Davis, moving northeast
at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Star Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3059 10363 3076 10384 3094 10346 3072 10324
TIME...MOT...LOC 2124Z 242DEG 8KT 3068 10363

67
Special weather statement, Jun 13, 3:25 PM CST, 3 hours 5 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
425 PM CDT TUE JUN 13 2017

TXZ058-067-075-132215-
Pecos TX-Reeves County and Upper Trans Pecos TX-Ward TX-
425 PM CDT TUE JUN 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PECOS...EAST CENTRAL
REEVES AND SOUTHEASTERN WARD COUNTIES UNTIL 515 PM CDT...

At 424 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Coyanosa, or 22 miles southwest of Grandfalls,
moving northeast at 30 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Coyanosa and Imperial Reservoir.

LAT...LON 3103 10315 3117 10329 3140 10301 3128 10279
TIME...MOT...LOC 2124Z 228DEG 25KT 3116 10316

24
Special weather statement, Jun 13, 4:10 PM CST, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
510 PM CDT TUE JUN 13 2017

TXZ061-067-068-075-132300-
Pecos TX-Crane TX-Ector TX-Ward TX-
510 PM CDT TUE JUN 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PECOS...
SOUTHWESTERN ECTOR...EASTERN WARD AND NORTHERN CRANE COUNTIES UNTIL
600 PM CDT...

At 509 PM CDT, Doppler radar was tracking a strong thunderstorm over
Grandfalls, moving northeast at 30 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Grandfalls, Royalty, Imperial Reservoir, Penwell, Imperial, Monahans
Sandhills State Park and Tubbs Corner.

This includes Interstate 20 between mile markers 86 and 102.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3117 10282 3137 10300 3182 10268 3156 10231
TIME...MOT...LOC 2209Z 228DEG 25KT 3135 10285

24
Special weather statement, Jun 13, 4:48 PM CST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
548 PM CDT TUE JUN 13 2017

TXZ060-061-132330-
Ector TX-Winkler TX-
548 PM CDT TUE JUN 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ECTOR AND EAST CENTRAL
WINKLER COUNTIES UNTIL 630 PM CDT...

At 548 PM CDT, Doppler radar was tracking a strong thunderstorm near
Notrees, or 13 miles west of West Odessa, moving northeast at 15 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Odessa, West Odessa, Goldsmith, Notrees, Odessa Schelemeyer Field and
North Cowden.

LAT...LON 3170 10274 3185 10290 3208 10255 3207 10239
      3194 10231
TIME...MOT...LOC 2248Z 234DEG 13KT 3186 10272

67
Special weather statement, Jun 13, 5:36 PM CST, 54 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
636 PM CDT TUE JUN 13 2017

TXZ046-050>052-061-062-140015-
Midland TX-Martin TX-Dawson TX-Andrews TX-Ector TX-Howard TX-
636 PM CDT TUE JUN 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ECTOR...SOUTHEASTERN
ANDREWS...NORTHWESTERN MIDLAND...NORTHWESTERN HOWARD...MARTIN AND
SOUTHEASTERN DAWSON COUNTIES UNTIL 715 PM CDT...

At 635 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Midland International Air and Space Port, or 13 miles
northwest of Midland, moving northeast at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Midland, Ackerly, Flower Grove, Lenorah, Brown, Fairview, Tarzan,
Grady, Knott and Three Leagues.

LAT...LON 3234 10150 3195 10237 3219 10249 3255 10188
      3254 10174 3253 10169 3253 10163
TIME...MOT...LOC 2335Z 240DEG 49KT 3212 10229

33
Special weather statement, Jun 13, 5:47 PM CST, 43 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
647 PM CDT TUE JUN 13 2017

TXZ075-140030-
Pecos TX-
647 PM CDT TUE JUN 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PECOS COUNTY UNTIL
730 PM CDT...

At 646 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Belding, or 19 miles west of Fort Stockton, moving east
at 30 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Fort Stockton, Belding, Firestone Test Track and Fort Stockton-Pecos
County Airport.

This includes Interstate 10 between mile markers 238 and 267.

LAT...LON 3077 10332 3090 10334 3108 10278 3078 10273
TIME...MOT...LOC 2346Z 256DEG 25KT 3086 10321

The radar

The Midland/Odessa radar (KMAF), 152 km away, was scanning. The volume nearest the first event began at 00:30 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Pecos

When
June 13, 6:30 PM CST to 6:35 PM CST
Where
Pecos County, 1 mi W of Belding
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
30.780, -103.037

Hail, Dawson

When
June 13, 6:40 PM CST to 6:45 PM CST
Where
Dawson County, 9 mi ESE of Lamesa
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
32.680, -101.807

Hail, Dawson

When
June 13, 6:40 PM CST to 6:45 PM CST
Where
Dawson County, 0.5 mi S of Midway
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
32.673, -101.780

Thunderstorm Wind, Dawson

When
June 13, 6:45 PM CST
Where
Dawson County, 2 mi SE of Lamesa
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
32.709, -101.926

A thunderstorm moved over Lamesa and produced a wind gust of 63 mph at the West Texas Mesonet two miles southeast of Lamesa.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 702253, 702254, 703353, 702255.